It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diet & Nutrition Message Board

  • Side effects of medicine - Increased appetite

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 09-05-2004, 06:17 PM   #1
    woodahs
    Senior Member
    (female)
     
    woodahs's Avatar
     
    Join Date: Mar 2003
    Location: Virginia, USA
    Posts: 139
    woodahs HB User
    Side effects of medicine - Increased appetite

    My doc. has put me on a medicine that has a side effect of increased appetite. Even though my doc. has not suggested that I lose weight, I am trying to lose a little. So, basically, what do I do? Do I up my calories because my belly is telling me it's hungry even though I'm keeping my calories in a good range (for my weight loss)?

     
    Sponsors Lightbulb
       
    Old 09-06-2004, 05:26 AM   #2
    zip2play
    Inactive
     
    Join Date: Apr 2002
    Location: Jersey City, NJ
    Posts: 2,896
    zip2play HB User
    Re: Side effects of medicine - Increased appetite

    I try to fight the hunger induced by the pill (like prednisone?) because weight gain makes me feel miserable. With some medication, it's impossible to completely thwart the weight gain, but all we can do is our best.
    p.s. Nobody ever died of hunger pangs.

     
    Old 09-06-2004, 05:37 PM   #3
    girlygirl11
    Senior Veteran
    (female)
     
    girlygirl11's Avatar
     
    Join Date: Apr 2004
    Posts: 829
    girlygirl11 HB User
    Re: Side effects of medicine - Increased appetite

    Actually zip2play, anorexics die because of "hunger pains"..so thats not really an accurate statement.

    Woodahs- you dont want to confuse your body by telling it not to eat when it wants to. What is the medicine for? Because if it is for a short run, like a month or so, leave your diet till then. But if its like an anti depressant or something with an undetermined length of time, try filling up on veggies, especially salad, water and other low cal foods.

     
    Old 09-06-2004, 06:53 PM   #4
    zip2play
    Inactive
     
    Join Date: Apr 2002
    Location: Jersey City, NJ
    Posts: 2,896
    zip2play HB User
    Re: Side effects of medicine - Increased appetite

    girlygirl,
    Really they don't.
    Nature is kind in that all semblance of hunger (and hence hunger pains) disappear LONG before starvation becomes life threatening.
    Most people who fast say that hunger disappears in 2 days after food is withdrawn.
    Many people on Atkins report that hunger disappears right at the beginning of INDUCTION even (2 weeks of <20 grams carbs.)

     
    Old 09-06-2004, 07:01 PM   #5
    Gopherhead
    Senior Veteran
    (female)
     
    Gopherhead's Avatar
     
    Join Date: Jul 2004
    Location: Ontario, Canada
    Posts: 1,432
    Gopherhead HB User
    Re: Side effects of medicine - Increased appetite

    Quote:
    Originally Posted by zip2play
    girlygirl,
    Really they don't.
    Nature is kind in that all semblance of hunger (and hence hunger pains) disappear LONG before starvation becomes life threatening.
    Most people who fast say that hunger disappears in 2 days after food is withdrawn.
    Many people on Atkins report that hunger disappears right at the beginning of INDUCTION even (2 weeks of <20 grams carbs.)
    Actually Zip, I was curious about this myself and just did a little searching - turns out girlygirl is correct. Ghrelin levels in anorexics are about 30% higher than in the general population - as they starve themselves their bodies do make them hungrier and hungrier. The key here is, I think, we aren't talking a few days, but a much longer period of time.

    Nat
    __________________
    A foolish consistency is the hobgoblin of little minds.

     
    Old 09-07-2004, 05:49 AM   #6
    zip2play
    Inactive
     
    Join Date: Apr 2002
    Location: Jersey City, NJ
    Posts: 2,896
    zip2play HB User
    Re: Side effects of medicine - Increased appetite

    Nat,
    I've read records of people who starved, especially the IRA protesters of a couple decades ago, many of whom died after an average of something like 60 days with nothing but water depending pretty much on starting weight. Bobby Sands lasted 66 days til he died.
    Virtually all reported no hunger at all after the first couple days.
    Dick Gregory wrote extensively of his long-term fasts and reported the absence of hunger. Ghandi as well.

    Anorectics often eat "a little" and this little bit of food has been often reported as triggering fierce hunger to eat more.

    From THE FASTING CENTER (apologies for the rather syrupy prose):
    Quote:
    Most are surprised by the disappearance of hunger once the border is crossed into fastingís land of silence. After a day or two, hungerís voice will be rare indeed. Craving can continue on for some days longer, and then at last stillness, leaving the deep groans of the soul. Once the body quiets, the richer connection with our spiritual hunger can be felt. There is nothing like it! Wonderful freedom comes when flesh is forced into silence, sharpening perception of the greatest sound of all; Godís still small voice.

    Last edited by zip2play; 09-07-2004 at 05:59 AM.

     
    Old 09-07-2004, 07:23 PM   #7
    girlygirl11
    Senior Veteran
    (female)
     
    girlygirl11's Avatar
     
    Join Date: Apr 2004
    Posts: 829
    girlygirl11 HB User
    Re: Side effects of medicine - Increased appetite

    Hunger is a physical feeling, but FEELING hunger is a mental thing. You can be hungry and not feel it because of many reasons, such as you choose not to. Hunger pains dont "disappear"- it is illogical to say that while you are not feeding yourself enough, you do not feel hunger. You feel it if you want to. Anoretics are supremely skilled at not feeling it. That doesnt mean they arent there. One of the first steps in recovery is "relearning" your body signals, such as fullness and hunger- and this suggests that while they are still there, people with eating disorders do not recognize them. And 20% of all anorexics die because of complications from not enough nutrition.

     
    Old 09-07-2004, 09:16 PM   #8
    woodahs
    Senior Member
    (female)
     
    woodahs's Avatar
     
    Join Date: Mar 2003
    Location: Virginia, USA
    Posts: 139
    woodahs HB User
    Re: Side effects of medicine - Increased appetite

    It's Prednisone for my breathing. My doc. originally gave it to me for a temporary amt of time, but as he is cutting me back on it it's getting harder for me to breathe normally, so i guess I may ultimately have to be on it for an undetermined amt of time.

    Thanks for the responses from everyone I'll just drink more water and eat more fruits & vegetables whenever I get hungry

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    weird side effects RIGIRL Smoking Cessation 46 04-24-2007 01:22 PM
    Sick after taking a pill weecarol Birth Control 4 10-31-2006 10:23 AM
    Prevacid Side Affects? My Gosh!!!! RobynsInPain70 Digestive Disorders 8 09-30-2006 05:56 PM
    IV Prednisone.., side effects??? fancycanelady Multiple Sclerosis 8 02-17-2006 09:00 PM
    Lexapro Side Effects hanelo4 Panic Disorders 7 06-09-2004 01:41 AM
    experiences, zanaflex side affects, will the body adjust? Mara Multiple Sclerosis 2 05-15-2004 07:25 AM
    Started Strattera Today - My dose and other's side effects Brian850 ADD / ADHD 20 02-16-2004 07:39 PM
    Strattera and ALL of its Side Effects both Aduts and Children edarcy1 ADD / ADHD 4 08-21-2003 10:22 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 05:34 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!